Pets.ca - Pet forum for dogs cats and humans 

-->

Any known side effects to Metacam or Tramadol?

mooie
April 19th, 2006, 02:36 PM
I've been researching online and have come across just a few articles about Metacam that mention the same incoordination that BooBoo is experiencing as a side effect to the drug. He is actually doing a little better than the other day when I posted, but he still has somewhat noticeable wobbling. I know Rimadyl is really bad ... any thoughts on Metacam? Both are NSAIDs. Anything about Tramadol that might be cause for alarm? He also eats Beneful Healthy Weight. I'm trying every option available to see if I can figure out how he could be healthy (although with arthritis) one day and noticably stumbling and failing the next. Thanks for any info.

Rottielover
April 19th, 2006, 03:17 PM
I would change the food, he is eating MCdonalds everyday sort of speak....As for long term side effects, both metacam and rimadyl can do harmful things to the liver. How long has she or he been on it. And for how long will he/she be on it.
As for the other drug, never heard of it. But this is what I found based on human consumtion
SIDE EFFECTS: Tramadol is generally well tolerated and side effects are usually transient. Commonly reported side effects include nausea, constipation, dizziness, headache, drowsiness, and vomiting. Less commonly reported side effects include itching, sweating, dry mouth, diarrhea, rash, visual disturbances, and vertigo
But just remember all drugs can do harm if on long term

mooie
April 19th, 2006, 03:35 PM
He has been on Metacam since January when I thought he had suffered a stroke. The vet said it was severe osteoarthritis. He has to take it indefinitely. The Tramadol is for pain for another visit. He was having trouble walking and keeping his balance. She checked his reflexes and said that he had no reflex action in his left foreleg and prescribed Tramadol to keep him comfortable. She said unless we want to have x-rays under anesthesia or send him to a neurologist, the best we can do is keep him comfortable. He's almost 12, and I've heard horror stories about x-rays under anesthesia. Almost any testing he would have would be under it. I'm not giving up on it being a balance or side effect from medication issue yet. What dog food would you recommend? Thank you for answering so promptly. I'm finding this forum so very helpful and the people are so kind and compassionate and willing to help.

Rottielover
April 19th, 2006, 03:55 PM
you know what, being 12 years old, I do not know if I would reccomend changing foods, he will have a hard time digesting a new food. Keep him as comfortable, but please do not prolong. When quality of life is gone, so i sthe dogs spirit. Just remember that....Spoil him, do whatever you can, but do not prolong

Prin
April 19th, 2006, 04:22 PM
I'd switch to something without corn. Corn based foods tend to be full of fillers, which can lead to weight gain, which is a bad thing for dogs with arthritis.

Honestly, I think I'd try Wellness first. It's a bit more grainy than most other holistic foods, so he might adapt to it better (seeing as he's had grains all his life). I don't really believe in senior foods either (again, they load them up with fillers). I'd just feed a bit less of a regular food. If you try Wellness, try the fish and sweet potato one. I think he'll like it better and you'll get results quite quickly. Check out the ingredients and stuff here: http://www.omhpet.com/dogs/wellness_detail.asp?pCode=dryDogSup5MixSwtPot

Here are the rest of their dry foods:
http://www.omhpet.com/dogs/dry_intro.asp?pCode=dry

If you do switch, because he's an older doggy and has been on foods with super stool hardeners etc, he will probably have a hard time with a switch. You have to switch very gradually (over about 2 weeks), and the stool might get super smelly and a bit softer (but not diarrhea!) for a little bit (maybe a month or two). His body just has to adjust to digesting on its own, without digestive aids that are found in most foods bought at grocery stores or basically anywhere that doesn't sell holistic foods.

Also, you will likely have to cut down the portion size dramatically. So first, you switch, then once completely switched, you reduce by 1/8th of a cup every day until the stool is firm. Chances are, it'll be around 1/2 or 2/3 what you were feeding before.

Here are some other brands of food to look into, depending on what is available in your area.
Solid Gold (http://www.solidgoldhealth.com/) (I feed the Wolf King)
Merrick (http://www.merrickpetcare.com/) (Their canned is better than their dry)
Canidae (http://canidae.com/)
Chicken soup for the pet lover's soul (http://www.chickensoupforthepetloverssoul.com/)
DVP Natural Balance (http://www.naturalbalanceinc.com/dogformulas/home.html)
Timberwolf Organics (http://www.timberwolforganics.com)

As for the drugs, the best way to find out the side effects is to find the safety insert thing... I forget the name of it, but the full medical info page that the doctors get... Sometimes you can find them on the web.
EDIT: It's called the product monograph!

I found it for meloxicam (the active ingredient of Metacam) here:
http://www.fda.gov/cder/foi/label/2000/20938lbl.pdf
(Page 4 at the bottom has the side effects)

mooie
April 19th, 2006, 04:43 PM
Thanks for the info. I know they, like us, have good days and bad, but honestly, he is getting better everyday since I first posted! That's not to say tomorrow he won't get bad again. He still wants to go outside for short walks, still eats and drinks like before, and acts like he always has. And, I guess that would also mean he's not having side effects from the medicine, so there goes that argument! I'll know when he doesn't want to do this anymore, and then I'll make sure that things are done with dignity for the very special guy he is. I'll check into the food suggestions, too. About a year ago he was on a Prescription Diet that was 1/4 peanut husks! To say he pooped dry, peanut shells 8 times a day would be putting it mildly. He did lose 15 pounds, though.

Prin
April 19th, 2006, 04:49 PM
http://www.fda.gov/cder/foi/label/2001/21123lbl.pdf
That's the one for Tramadol... (page 6 is the warnings)

I know what you mean- my old dog with arthritis felt so much better when the pain was gone. It was great to see, even if it didn't last forever.

mooie
April 19th, 2006, 05:03 PM
Prin and Rottielover,
Thank you for all the helpful suggestions. Both BooBoo and I appreciate all the help we can get!

donnav
April 19th, 2011, 03:24 PM
Hello: I would like to recommend that you request a blood test to check for liver issues. If the metacam is harming the liver, this can show up with balance issues, as well as disorientation.
Balance issues can also be an outcome, and symptoms of inner ear issues - when this occurs it does look like a stroke, but improves after about 3 days, although some balance issues are residual.

Masha
April 19th, 2011, 03:45 PM
just a heads up that this is a 5 year old thread...to the day actually!!